A friend of mine was admitted to the hospital about a week ago (early 50s). He had stomach and chest pain. He had eaten fish prior to this.
The doctors told him initially that it was due to the heart problem, his arteries are diseased and need a surgery ASAP before a real heart attack occurs. Currently he has a thing going up his leg to keep the artery near the heart open.
They have been unable to do the the heart surgery, because of high blood count and pain in his stomach. The pain has been consistently between 6 and 7 (10 being the worst), without morphine he has pain when breathing, moving, eating and/or drinking. They have done a biopsy of his stomach and it's normal. They have done ultrasounds of the stomach and it's clear. They have checked his liver and it's clear. For this "infection" they have given him different types of antibiotics, yesterday he began to have problems w/ the kidneys. One of the doctors said, they gave him too much meds and now he has to be on dialisis for life.
Please, please, please... help shed a light on this. The doctors are baffled as to what is going on w/ him.
Also will morphine damage his kidneys further?
Morphine will not damage his kidneys, there's no symptom regarding kidneys in morphine side effects list. This pain in chest seems to be angina pectoris - from narrowed coronary vessels.
High white cells are sign of inflammation, which is not necessary an infection, and may be located anywhere in the body, it may even be a part of a heart disease itself.
This antibiotic thing sounds to be judged quickly; it's weird.
It would help a lot, if you can say what exact abdominal pain he had, where the pain was located, what triggered it (meal, exercise), was it cramping or dull pain, did it persist during night. Any other gastro symptoms, like diarrhea, blood in stool, what is the color of stool?
It's possible he's allergic to that particular type of fish. In allergy, there is a release of substance histamine, which dilates the vessels, and hence cause the drop of blood pressure. This causes diminished blood supply to the heart, and from here the heart pain. Well, this is my theory. Allergy may be confirmed with a skin test, but he should know, what exact type fish it was. If it was spoiled fish (not stored properly before cooking), histamine could built within it and caused exact the same symptoms as in allergy, but this is not allergy and in this case allergy test would be negative. It's called "scombroid poisoning". Leukocytes are also rised in the allergy. Abdominal pain is not characteristic for food allergy, but this pain was maybe triggered the same way as the heart pain - from reduced blood delivery into intestine after the blood pressure drop.
The pain in his stomach is like heart burn. He always says its burning. The heartburn medications have not helped at all. The burning pain is always there, only morphine helps. I have not heard anything else about the gastro problems. I'll try to find out about it today.
Water in lungs is probably from the heart disease. When heart can't pump all the blood which comes from the pulmonary artery, than pressure in lung arteries rises, and the fluid leaks out of them into lung.
He should have breath test, or maybe better blood test for Helycobacter pylori bacteria in his stomach. This is really frequent cause of this stomach burning. Treatment is with antibiotics.
Upper endoscopy (gastroscopy) is the only thing which would show what exactly is in his stomach. If ultrasound is negative, that doesn't mean much, since it isn't pretty accurate.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.